Kentucky, 2014

Tornado and Hail in Kentucky, October 7, 2014

October 7, 2014 · NWS ILN · 6 events in 3 counties and zones

A strong upper level short wave and associated jet streak moved into the region during the afternoon hours. Meanwhile, a warm front near the Ohio River focused instability along and south of the boundary where the storms developed in a favorable environment for supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong upper level short wave and associated jet streak moved into the region during the afternoon hours. Meanwhile, a warm front near the Ohio River focused instability along and south of the boundary where the storms developed in a favorable environment for supercells. These storms produced tornadoes, large hail and damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 7, 1:36 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 7, 1:36 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
236 PM EDT TUE OCT 7 2014

.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION THROUGH THIS EVENING. AN AREA OF HIGH
PRESSURE WILL BUILD INTO THE AREA ON WEDNESDAY...WITH DRIER
CONDITIONS EXPECTED. CHANCES OF RAIN WILL RETURN FOR THURSDAY AND
FRIDAY...AS A FRONTAL BOUNDARY STALLS ACROSS THE SOUTHERN OHIO
VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE ILN FORECAST AREA IS CURRENTLY COVERED BY A LARGE AREA OF
RAIN...WITH A FEW EMBEDDED CONVECTIVE ELEMENTS PRODUCING THUNDER
AND BRIEFLY HEAVY DOWNPOURS. THIS ACTIVITY HAS DEVELOPED IN
RESPONSE TO AN APPROACHING MID-LEVEL SHORTWAVE...THOUGH THERE IS
ALSO A SURFACE TROUGH MOVING EAST INTO THE REGION AS WELL. DESPITE
THE WIDESPREAD RAIN...GUSTY SSW FLOW HAS LED TO INCREASES IN
TEMPERATURES AND DEWPOINTS...ESPECIALLY IN THE SOUTHERN HALF OF
THE FORECAST AREA. INSTABILITY IS BEGINNING TO INCREASE...MAINLY
SOUTH OF THE OHIO RIVER FOR NOW. HOWEVER...AROUND 300-600 J/KG OF
MIXED LAYER CAPE IS EXPECTED TO ADVANCE A FEW TIERS OF COUNTIES
NORTH OF THE OHIO RIVER BY LATE AFTERNOON. THE NORTHERN GRADIENT
OF INSTABILITY (NORTH OF WHICH...LITTLE TO NO SURFACE INSTABILITY
IS EXPECTED) WILL EXTEND ROUGHLY THROUGH THE ILN CWA ON A LINE
FROM FRANKLIN COUNTY INDIANA TO FAIRFIELD COUNTY OHIO. SOUTH OF
THIS...THE EVENTUAL CONTINUED CONVECTIVE DEVELOPMENT WILL BE
ROOTED AT THE BOUNDARY LAYER...AND CAPABLE OF TAKING ADVANTAGE OF
A STRONG WIND PROFILE. THE EXIT REGION OF A STRONG UPPER JET IS
MOVING OVER THE AREA. MID-LEVEL WESTERLY FLOW OF 40-60 KNOTS WILL
CONTRIBUTE TO DEEP LAYER SHEAR THAT WILL BE EASILY SUFFICIENT FOR
SUPERCELLS...WHILE LOW-LEVEL SHEAR (AIDED BY THE SSW FLOW IN THE
BOUNDARY LAYER) COMES ALONG WITH SOME TURNING IN THE LOWEST ONE OR
TWO KILOMETERS. THE CURVED HODOGRAPHS COMBINE WITH THE DEEPER
SHEAR AND MOIST CONDITIONS TO SUPPORT A TORNADO THREAT FOR THE
AREA NOW COVERED BY TORNADO WATCH 523. IN ADDITION TO THE THREAT
FOR TORNADOES...COOL CONDITIONS ALOFT (FREEZING LEVELS OF 8-10
THOUSAND FEET) WILL ALLOW FOR HAIL TO DEVELOP...ESPECIALLY IN
ROTATING UPDRAFTS. A THREAT FOR DAMAGING WIND IS CERTAINLY PRESENT
AS WELL. ALTHOUGH SURFACE WEATHER CONDITIONS IN THE AFFECTED AREA
MAY SEEM COOL AND DAMP...FORECAST SOUNDINGS CONTAIN BOUNDARY LAYER
LAPSE RATES AND PROFILES THAT ARE DEFINITELY NOT STABLE.

CONVECTIVE ALLOWING MODELS SUGGEST ADDITIONAL DISCRETE OR
SEMI-DISCRETE DEVELOPMENT ALONG AND BEHIND THE CURRENT CLUSTER OF
SEVERE STORMS OVER SOUTHERN INDIANA. ADDITIONAL DEVELOPMENT IS
ALREADY ONGOING OVER THE SOUTHWESTERN ILN CWA. HRRR/SPC-WRF
UPDRAFT HELICITY PRODUCTS INDICATE A LIKELIHOOD FOR ROTATING
UPDRAFTS IN THE AREA COVERED BY THE WATCH...AND TORNADO PARAMETERS
CALCULATED FROM SREF/RAP PROJECTIONS ALSO INDICATE AN INCREASE IN
THE THREAT THROUGH LATE AFTERNOON...DIMINISHING BY ROUGHLY 01Z.

COLD ADVECTION BEHIND THE SURFACE TROUGH IS NOT PARTICULARLY
STRONG...THOUGH SURFACE FLOW DOES TURN MORE WESTERLY AFTER SUNSET.
THIS WILL LEAD TO SOME DECREASES IN TEMPERATURE FOR THE OVERNIGHT
HOURS...WITH A DROP IN SEVERAL DEGREES COMPARED TO MIN TEMPS LAST
NIGHT...WITH COOLEST READINGS IN THE NORTHWESTERN CWA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THOUGH SOME LOW-LEVEL MOISTURE MAY PERSIST INTO WEDNESDAY
MORNING...THE REST OF WEDNESDAY AND WEDNESDAY NIGHT LOOK VERY
DRY...AS HIGH PRESSURE BEGINS TO MOVE INTO THE AREA. THE PRESSURE
GRADIENT WILL SUPPORT WESTERLY WINDS THAT MAY GUST TO AROUND 20
KNOTS DURING THE EARLY TO MID AFTERNOON...BEFORE CONDITIONS CALM
CONSIDERABLY HEADED INTO WEDNESDAY NIGHT.

AS THIS OCCURS AT THE SURFACE...QUICK MID-LEVEL WESTERLY FLOW WILL
SET UP ALOFT. CONVERGENCE ALONG A THETA-E BOUNDARY ALOFT WILL BEGIN
TO MAKE ITS PRESENCE FELT ACROSS THE OHIO VALLEY BY THURSDAY...AS
PRECIPITATION DEVELOPS FROM WEST TO EAST AND SPREADS ACROSS THE
ILN CWA. THE DEVELOPING FRONT WILL EVENTUALLY HAVE AN IMPACT AT
THE SURFACE...LEADING TO A SLIGHTLY INCREASED TEMPERATURE
GRADIENT. EVENTUALLY THE PRECIPITATION WILL BECOME MORE WIDESPREAD
AS IT SHIFTS TO THE SOUTH...WITH THE HIGHEST CHANCES MOVING INTO
KENTUCKY BY FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
EXTENDED MODELS START OFF IN GOOD AGREEMENT...BUT THEN DIVERGE BY
THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

MOISTURE FROM THE REMNANTS OF EASTERN PACIFIC TROPICAL STORM SIMON
WILL BE IN PLACE ACROSS THE AREA FRIDAY MORNING. A BOUNDARY IN PLACE
FROM WEST TO EAST ACROSS THE SOUTHERN PORTION OF THE CWA WILL
INTERACT WITH THE MOISTURE TO PRODUCE RAIN WITH ONLY A SMALL CHANCE
OF EMBEDDED THUNDER. THE RAIN WILL BE FOCUSED PRIMARILY ACROSS THE
SOUTH... WITH LESSER AMOUNTS TO THE NORTH.

MODEL DIFFERENCES BECOME MORE EVIDENT DURING THE WEEKEND... AS THE
ECMWF POINTS TO A DRY PERIOD ON SATURDAY... WHILE THE GFS SHOWS ONLY
A BRIEF SHOT OF DRY AIR BEFORE PRECIP ENTERS THE AREA FROM THE
SOUTHWEST LATE IN THE DAY. THIS TREND OF SLOWER PROGRESSION OF
SYSTEMS AND A MORE AMPLIFIED PATTERN IN THE ECMWF PERSISTS THROUGH
TUESDAY OF NEXT WEEK... WHILE THE GFS TENDS TO BE FASTER AND LESS
AMPLIFIED. THE CANADIAN SOLUTION LEANS TOWARD THE ECMWF... AND WE
HAVE OPTED TO TEND TOWARD THE MORE AMPLIFIED UPPER PATTERN EARLY
NEXT WEEK. ALL OF THE SOLUTIONS DO KEY IN ON MOISTURE AND WARMER
TEMPERATURES RETURNING FROM THE SOUTH SUNDAY AND INTO EARLY NEXT
WEEK. THEREFORE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PUSH BACK INTO THE AREA SUNDAY AND PERSIST THROUGH TUESDAY.

HIGH TEMPERATURES SHOULD BE IN THE 60S FRIDAY BEFORE COOLING A FEW
DEGREES ON SATURDAY. THESE VALUES WILL PUSH BACK INTO THE 70S MONDAY
AND TUESDAY AS A SURFACE WARM FRONT PUSHES NORTH OF THE AREA.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL DIG EAST/SOUTHEAST THROUGH
OUR REGION THIS AFTERNOON INTO EARLY THIS EVENING. THIS FEATURE
WILL COMBINE WITH A MOIST...AND AN INCREASING UNSTABLE AIRMASS TO
PRODUCE WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS. IT STILL
LOOKS LIKE THE BEST CHANCE FOR TSRA WILL BE AT THE SOUTHERN TAF
SITES OF KILN...KCVG AND KLUK WITH A LESSER THREAT FARTHER NORTH. AS
SUCH...HAVE PLACED VCTS AT KDAY...KCMH...AND KLCK. HOWEVER...WILL
MONITOR RADAR TRENDS SHOULD TEMPO TSRA BE NEEDED FOR THESE SITES.
LOCALLY HEAVY RAIN AND LOWER CEILINGS CAN BE EXPECTED WITH
MVFR/IFR CONDITIONS AT TIMES IN THE MORE ROBUST SHOWERS AND
STRONGER STORMS.

AS THE DISTURBANCE PUSHES OFF TO THE EAST THIS EVENING...OVERALL
DRIER AIR WILL PUSH INTO THE REGION. PCPN SHOULD END...AND DESPITE
A WEAK COLD FRONT PUSHING EAST OVERNIGHT...WE SHOULD JUST SEE
SCATTERED CLOUDS. WIND FLOW MAY LIGHTEN ENOUGH AT KLUK FOR SOME
IFR VSBYS DUE TO RIVER FOG.

ON WEDNESDAY...HIGH PRESSURE WILL BUILD TOWARD THE OHIO VALLEY
FROM THE WEST. CAA CUMULUS CLOUDS CAN BE EXPECTED FROM MID MORNING
ONWARD ALONG WITH AN INCREASE IN WIND. WIND GUSTS WILL BE AROUND
20 KNOTS FROM THE WEST/NORTHWEST DURING THE MID MORNING INTO THE
AFTERNOON HOURS.

.OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES POSSIBLE THURSDAY
INTO FRIDAY. THUNDERSTORMS POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...BINAU/SHOBE2
AVIATION...HICKMAN
Hazardous weather outlook, Oct 7, 11:46 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1246 PM EDT TUE OCT 7 2014

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-081015-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
1246 PM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD THE AREA
THIS AFTERNOON AS A VIGOROUS UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION. SOME OF THE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.
PRECIPITATION IS EXPECTED TO TAPER OFF FROM WEST TO EAST DURING
THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-081015-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1246 PM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION
THIS AFTERNOON. THIS FEATURE WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. SOME OF THE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...WIND
FIELDS WILL BE CONDUCIVE FOR THE THREAT OF ISOLATED TORNADOES.
CONTINUE TO MONITOR LATER FORECASTS FOR POSSIBLE WATCHES AND
WARNINGS. PRECIPITATION IS EXPECTED TO TAPER OFF FROM WEST TO EAST
DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Local storm report, Oct 7, 11:10 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 PM EDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     4 SE OXFORD             39.46N 84.69W
10/06/2014                   BUTLER             OH   PUBLIC

            SEVERAL LARGE TREE BRANCHES DOWN AT INDIAN RIDGE GOLF
            CLUB.

&&

JDR
Local storm report, Oct 7, 11:23 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1223 PM EDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 SE OXFORD             39.46N 84.68W
10/06/2014                   BUTLER             OH   PUBLIC

            SMALL ORNAMENTAL TREE UPROOTED AND MINOR DAMAGE TO HOUSE
            SOFFIT AND GUTTERS. TIME ESTIMATED FROM RADAR.

0700 PM     TSTM WND DMG     4 S FAIRFIELD           39.28N 84.55W
10/06/2014                   HAMILTON           OH   PUBLIC

            SEVERAL LARGE LIMBS DOWNED AND ONE LARGE UNHEALTHY TREE
            DOWNED. TIME ESTIMATED FROM RADAR.

0706 PM     TSTM WND DMG     6 WNW BLUE ASH          39.28N 84.47W
10/06/2014                   HAMILTON           OH   TRAINED SPOTTER

            ONE 6 TO 8 INCH BRANCH DOWN. TIME ESTIMATED FROM RADAR.

0709 PM     TSTM WND DMG     4 NW BLUE ASH           39.29N 84.44W
10/06/2014                   HAMILTON           OH   FIRE DEPT/RESCUE

            SUBSTANTIAL PART OF ROOF RIPPED OFF OF COMMERCIAL
            BUILDING NEAR KEMPER RD AND GONDOLA ST. TIME ESTIMATED
            FROM RADAR.

0839 PM     HAIL             3 NW DOWNTOWN COLUMBUS  39.99N 83.04W
10/06/2014  E1.00 INCH       FRANKLIN           OH   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

KURZ
Special weather statement, Oct 7, 2:07 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
307 PM EDT TUE OCT 7 2014

KYZ096>099-071930-
MASON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-
307 PM EDT TUE OCT 7 2014

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...ROBERTSON...
SOUTHEASTERN PENDLETON AND NORTHWESTERN MASON COUNTIES THROUGH 330 PM
EDT...

AT 306 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALMOUTH...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE.

ALSO...MCKINNEYSBURG...LENOXBURG...BROWNING CORNER...NEAVE...
BERLIN...MILFORD...PETRA...SANTA FE...POWERSVILLE AND WOOLCUTT ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3856 8421 3858 8421 3857 8428 3858 8438
      3874 8434 3875 8388 3853 8397
Special weather statement, Oct 7, 2:29 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT TUE OCT 7 2014

KYZ094-095-072000-
OWEN KY-GRANT KY-
329 PM EDT TUE OCT 7 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND CENTRAL OWEN
COUNTIES THROUGH 400 PM EDT...

AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ELMER
DAVIS LAKE...MOVING EAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
OWEN AND SOUTHERN GRANT COUNTIES...INCLUDING ELK LAKE...NEEDMORE...
HOLBROOK...BEECHWOOD...LAWRENCEVILLE...NATLEE...KEEFER...NEW
COLUMBUS...CHERRY GROVE...CORINTH...CAMP NORTHWARD AND CORDOVA.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3843 8496 3861 8492 3860 8449 3858 8448
      3851 8451 3849 8456 3844 8461 3839 8467
Special weather statement, Oct 7, 2:34 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT TUE OCT 7 2014

KYZ097-099-OHZ079-081-072000-
MASON KY-BRACKEN KY-ADAMS OH-BROWN OH-
334 PM EDT TUE OCT 7 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
SOUTHWESTERN ADAMS...BRACKEN AND NORTHERN MASON COUNTIES THROUGH 400
PM EDT...

AT 333 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PARINA...
MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RIPLEY...MAYSVILLE AND
MANCHESTER.

ALSO...GERMANTOWN...STONEY POINT...LOWELL...MINERVA...DOVER...
TUCKAHOE...SOUTH RIPLEY...MORANBURG...WASHINGTON AND ABERDEEN ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3860 8404 3860 8405 3860 8408 3861 8408
      3861 8421 3877 8401 3877 8355 3869 8356
      3867 8364 3864 8365 3860 8362 3855 8364

The radar

The Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Owen

When
October 7, 2:39 PM EST to 2:45 PM EST
Where
Owen County, 1.4 mi NW of Natlee to 5.3 mi ESE of New Columbus
Rating
EF1
Path length
8.43 mi
Path width
150 yd
Continued into
Scott, Ky (LMK)
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
38.462, -84.691

In Owen County, a storm survey revealed that a weak tornado touched down west of Kentucky State Route 1883 with damage to some trees. More tree damage was found along Paynes Run Road, in addition to an outbuilding that was destroyed with debris lofted into an adjacent valley. Where Paynes Run Road intersects with New Columbus Road, several homes sustained minor roof damage with windows blown out, as well as significant tree damage. The tornado continued along New Columbus Road where a porch was lifted from a home (its final resting place still is unknown) and roof damage occurred to the home itself. From here the tornado damage became intermittent along the south side of New Columbus Road and Dudley Pike, with instances of tree damage, outbuildings destroyed and minor roof damage to several homes. The last instances of tornado damage in Owen County were found along portions of Leaning Oak Road where damage consisted of peeled back roofing material on barns, many trees snapped or uprooted and roof damage to homes.

According to the survey from NWS Louisville, the storm quickly crossed into Scott County and struck North Rays Fork Road where it snapped and uprooted trees. Moving to the east-southeast, tree damage was found along South Rays Fork Road east of Stonewall. The tornado lifted just west of the Harrison County line. The only structural damage along the path was to a home near the top of a small hill close to the end of the path. The porch roof was ripped from the home and thrown over the building, with significant roof damage. Also, an above ground pool was destroyed. The damage in Scott County supports an estimated maximum wind speed of 107 mph (EF1).

Thunderstorm Wind, Grant

When
October 7, 2:48 PM EST to 2:50 PM EST
Where
Grant County, 0.54 mi E of Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.500, -84.560

One tree knocked down.

Hail, Mason

When
October 7, 2:50 PM EST to 2:51 PM EST
Where
Mason County, 2.82 mi S of South Ripley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.690, -83.860

Hail reported near the intersection of Tuckahoe Road and Minerva Tuckahoe Road.

Thunderstorm Wind, Mason

When
October 7, 2:51 PM EST to 2:56 PM EST
Where
Mason County, 0.83 mi NNW of Washington to 1.27 mi ENE of Washington
Measured
70 kt (81 mph) estimated gust
Property damage
$46,000
Reported by
NWS Storm Survey
Coordinates
38.631, -83.806

A damage survey revealed a swath of wind damage that originated just southwest of the Simon Kenton subdivision on the west side of U.S. Highway 62. In this subdivision, tree damage was widespread and a few homes suffered minor roof damage. There was minor tree and fence damage on the east side of U.S. highway 62 on Algonquin Drive. Wind damage was also observed on the north side of the AA Highway at the Road Ranger gas station, where several gas pumps were blown over, and adjacent empty semi-trailers were tipped over. A Taco Bell sign on the south side of the AA Highway was damaged, and another semi-trailer tipped over behind the Big Sandy Outlet. The swath of damaging winds began spreading in width at this point as it crossed Maple Leaf Road. The wider swath of damage consisted of several homes with siding and roof damage, numerous snapped or broken trees, and broken windows on both sides of Maple Leaf Road. Minor damage was also found on the east side of Maple Leaf Road into several subdivisions and along Hill City Road and Medford Heights Drive. Minimal tree damage was found along Highway 11 to the east, suggesting an end point of the more organized swath of wind damage.

It should be noted that this swath of damaging wind was also sampled by a Kentucky Mesonet site near the Maysville Community Technical College (just south of the Simon Kenton subdivision mentioned above). A 60 mph wind gust was recorded at this station between 3:50 PM and 3:55 PM.

Thunderstorm Wind, Mason

When
October 7, 2:55 PM EST
Where
Mason County, 0.54 mi W of Washington
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.620, -83.810

Thunderstorm Wind, Mason

When
October 7, 2:56 PM EST
Where
Mason County, 0.69 mi S of Maysville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.640, -83.750

Pea size hail was also reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539315, 539316, 539312, 539317, 539318, 539319.